| Home | Article Database | Fun Stuff | Resources | Tools & Calculators | Search HY


Ask the Mental Health Expert Archives 2001-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


PTSD Hair Loss

Q. I have been asked to examine a patient to provide testimony whether his hair loss was caused by PTSD. Have you any suggestions or literature on the subject?

A. Hair loss, as I'm sure you know, can be due to a wide variety of factors, ranging from genetic (male pattern) baldness to systemic diseases (hypothyroidism, systemic lupus erythematosus) to primary dermatological conditions such as lichen planus. Hair loss may also result from several psychotropic medications, such as valproate or lithium. Therefore, in my view, any testimony regarding a patient's hair loss must be preceded by a thorough evaluation of medical and dermatological causes.

All that said, there are certainly reports in the literature of stress-induced or anxiety-related hair loss. For example, see the paper by Garcia-Hernandez et al, in J Dermatol 1999 Oct 26:625-32. I also know of one report entitled, "A case of stress-induced universal alopecia", in Minerva Med 1983 (Sept) 74:2113, by G. Vallecorsi, and another on psychogenic alopecia universalis by Terashima et al, Japanese J. of Psychiatry & Neurology 1989;43:585-9. I hope this is of some help with your testimony.

Other Resource:

March 2002

Disclaimer Back to Ask the Expert